Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

April 15, 2012Chippewa County, Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 15, 2012, 3:28 PM CDT for Chippewa County, Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2012, 3:28 PM CDT (20:28 UTC)
Expired
Apr 15, 2012, 4:30 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 151 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
656 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS83 KMPX 152028
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT SUN APR 15 2012

MNZ054-056-064-152130-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
328 PM CDT SUN APR 15 2012

AT 324 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF TYLER. THIS STORM WAS MOVING NORTH
AT 45 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  PROVIDENCE.
  BOYD.
  DAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4513 9645 4514 9553 4462 9561 4462 9639
      4463 9646
TIME...MOT...LOC 2028Z 191DEG 37KT 4436 9610

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 15, 1:30 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 15, 1:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 PM CDT SUN APR 15 2012

.AVIATION.../12Z TAF ISSUANCE/

WRFNT CURRENTLY LIES FROM NEAR RWF TO JUST S OF MSP TO S OF EAU AND
SHUD CONTINUE TO MAKE A BIT OF PROGRESS N THIS AFTN...MAINLY E PTN
OF FNT. RADAR IS SHOWING DVLPG SHWRS NEAR THE FNT WITH AIRMASS
QUICKLY BECOMING MORE UNSTABLE S OF FNT. TSTMS COULD DEVELOP VERY
RAPIDLY DURING NEXT HOUR OR SO AFFECTING MAINLY MSP AND EAU.
ELEVATED SHWRS AND TSTMS STRETCH ACRS CENTRAL MN AND WILL CONTINUE
TO AFFECT STC/AXN THRU MUCH OF AFTN.  S OF WRMFNT MAINLY AT MSP/EAU
INTO RNH SHUD SEE MVFR TO PRDS OF VFR DRNG AFTN WITH STRATUS
BREAKING UP...HOWEVER IFR CONDS COULD DVLP QUICKLY IN STG TSTMS.
SFC LOW NEAR SUX WILL REACH MSP AREA ARND 00Z AND THEN TRACK INTO NW
WI.  STG NLY WINDS ON BACKSIDE OF LOW WILL CREATE WINDS GUSTING 30
TO 35 KTS WITH MVFR/IFR CIGS AND -RA WHICH WILL MIX WITH AND CHG TO
-SN MAINLY AXN/STC AFT 06Z.

KMSP...MAIN CONCERN IS WITH RPDLY DVLPG TSTMS THIS AFTN WITH WRMFNT
VERY NEAR THE ARPT.  THESE STORMS COULD QUICLY BECOME SEVERE.  WIND
DIRECTION IS PROBLEMATIC WITH SFC BOUNDRY SO CLOSE TO ARPT. TREND
SHUD BE FOR CURRENT ELY WINDS TO BECOME MORE SOUTHERLY NEXT COUPLE
OF HOURS...BUT WILL BE VARIBILITY IN PCPN.

&&

.DISCUSSION...ISSUED 400 AM CDT

MODEL TRENDS CONTINUE TO SLOW OVERALL TROUGH AND SURFACE LOW
ACROSS THE REGION. INSTEAD OF SYSTEM EXITING INTO WESTERN
WISCONSIN BY 18Z...THE LOW AND FRONT DONT MOVE THROUGH UNTIL AROUND
00Z. OVERNIGHT SURGE OF WAA PRECIPITATION IS MOVING THROUGH MAINLY
EASTERN AREAS NOW. SURFACE WARM FRONT STILL SOUTH OF MINNESOTA BUT
IS EXPECTED TO SURGE INTO SOUTHERN MINNESOTA AFTER 12Z AS THE RAIN
SHIELD EXITS TO THE EAST. QUESTION REMAINS HOW MUCH SUNSHINE WILL
OCCUR TODAY AND WHERE FRONT WILL RESIDE BY LATE AFTERNOON. SHOULD
SEE IT MOVE INTO THE METRO BY LATE AFTERNOON. CLOUDS WILL REMAIN
NORTH OF THE FRONT...WITH SOME BREAKS EXPECTED SOUTH OF THE FRONT.
IF ENOUGH DESTABILIZATION OCCURS...SHOULD SEE CONVECTION DEVELOP
AROUND THE 20Z PERIOD OVER SOUTH CENTRAL MINNESOTA AS THE LOW
LIFTS NORTHEAST. AMPLE SHEAR...INSTABILITY AND HELICITY SHOULD
RESULT IN SUPERCELL DEVELOPMENT...AT LEAST EARLY. THIS WILL LEND
TO THE POSSIBLE TORNADO FORMATION OVER THE SOUTHEAST QUADRANT OF
THE AREA LATER THIS AFTERNOON AND EVENING. MODERATE RISK OF
INITIATED BY SPC FOR DAY 1 OUTLOOK LOOKS REASONABLE AT THIS TIME.
OF COURSE...WILL HAVE TO MONITOR CLOUD COVER TODAY AND THE AMOUNT
OF DESTABILIZATION.

SYSTEM EXITS TO THE EAST THIS EVENING AND SHOULD END THE THUNDER
THREAT THROUGH ABOUT 06Z OR SO. COLD AIR MOVES IN RAPIDLY BEHIND
THE SYSTEM...WITH THE POSSIBILITY OF AN INCH OR TWO OF WET SNOW
ACCUMULATING OVER NORTHERN MN PORTION OF THE CWA LATE TONIGHT AND
EARLY MONDAY. RAIN SNOW MIX LOOKS LIKELY OVER THE TWIN CITIES
METRO EARLY MONDAY MORNING BEFORE THE PRECIPITATION ENDS. LITTLE
ACCUMULATION WILL OCCUR HOWEVER.

COOLER AIR FOR TUESDAY WITH THE POSSIBILITY OF ANOTHER FROST/FREEZE
EPISODE MONDAY NIGHT OVER MUCH OF THE AREA. THE NEXT SHORT WAVE
MOVES INTO THE REGION FOR LATER TUESDAY NIGHT AND WEDNESDAY AND
ANOTHER THURSDAY AND FRIDAY. THE GFS AND ECMWF DIVERGE SOMEWHAT ON
HOW STRONG THE WAVES ARE WHEN THEY MOVE THROUGH...ESPECIALLY THE
ONES LATER IN THE WEEK. DONT APPEAR TO BE EXCEPTIONALLY STRONG AND
ARE MAINLY RIDING ALONG THE NORTHERN JET STREAM AND OF PACIFIC
ORIGIN. TEMPERATURES WILL RANGE NEAR NORMAL OR A BIT COOLER THAN
NORMAL THROUGH MUCH OF THE WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
     WATONWAN.

     WIND ADVISORY FROM 1 AM TO 7 AM CDT MONDAY FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-MARTIN-NICOLLET-STEELE-WASECA-WATONWAN.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT MONDAY FOR
     CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-REDWOOD-
     RENVILLE-STEVENS-SWIFT-YELLOW MEDICINE.

WI...NONE.
&&

DWE/BAP
Hazardous weather outlook, Apr 15, 1:05 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 PM CDT SUN APR 15 2012

MNZ051>053-059>063-065>070-073>078-WIZ014>016-023>028-161100-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
105 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MINNESOTA THIS AFTERNOON...AND SPREAD NORTHEAST AFFECTING MUCH OF
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN LATE THIS AFTERNOON...AND INTO THIS EVENING. THE STORM
PREDICTION CENTER HAS ISSUED A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS...BUT A TORNADO CANNOT BE RULED OUT.
STRONG NORTHWEST WIND FROM 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE LATER TONIGHT AS THE LOW PRESSURE SYSTEM EXITS THE
REGION...AFFECTING MAINLY WEST CENTRAL INTO SOUTH CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE
MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MNZ041>045-047>050-054>058-064-161100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-
105 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ACROSS CENTRAL MINNESOTA WILL PRODUCE HAIL THIS
AFTERNOON AND EARLY EVENING. LARGE HAIL IS POSSIBLE FROM SOME OF
THE STRONGER STORMS. STRONG NORTHWEST WINDS FROM 25 TO 30 MPH WITH
GUSTS TO 40 MPH WILL DEVELOP TONIGHT AS THE LOW PRESSURE SYSTEM
EXITS THE REGION...AFFECTING MAINLY WEST CENTRAL INTO SOUTH
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE
MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MNZ082>085-091>093-161100-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
105 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
MINNESOTA THIS AFTERNOON...AND SPREAD ACROSS SOUTHERN MINNESOTA
THIS AFTERNOON AND EARLY EVENING. THE STORM PREDICTION CENTER HAS
ISSUED A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE AREA. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS...BUT
TORNADOES ARE ALSO POSSIBLE. SOUTH WINDS OVER 30 MPH CAN BE
EXPECTED THIS AFTERNOON WITH STRONG NORTHWEST WIND FROM 25 TO 30
MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE LATER TONIGHT AS THE LOW
PRESSURE SYSTEM EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE POSSIBLE OVER MUCH OF THE AREA LATE
MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A LOW PRESSURE SYSTEM
MOVES THROUGH. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Apr 15, 12:05 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SUN APR 15 2012

MNZ041>045-047>055-057>059-061-WIZ014-015-151800-
ANOKA-BARRON-BENTON-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-LAC QUI
PARLE-MEEKER-MILLE
LACS-MORRISON-POLK-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-
1205 PM CDT SUN APR 15 2012

AT 1157 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LONG EAST TO
WEST BAND OF THUNDERSTORMS ACROSS CENTRAL MINNESOTA INTO NORTHWEST
WISCONSIN. THERE WAS A REPORT OF SMALL HAIL AT KIMBALL IN SOUTHEAST
STEARNS COUNTY JUST BEFORE NOON.  THESE STORMS SHOULD CONTINUE TO
DEVELOP EARLY THIS AFTERNOON AS THEY MOVE RAPIDLY NORTH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST. CLOUD.
  MILACA.
  BECKER.
  SAUK CENTRE.
  MORRIS.
  ALEXANDRIA.
  PRINCETON.
  FREDRICK.
  RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4523 9624 4522 9611 4540 9613 4542 9624
      4576 9622 4577 9577 4604 9577 4602 9314
      4598 9305 4597 9313 4574 9313 4573 9286
      4565 9287 4565 9254 4573 9254 4573 9243
      4544 9173 4514 9625
TIME...MOT...LOC 1701Z 209DEG 43KT 4525 9403

BAP
Special weather statement, Apr 15, 3:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT SUN APR 15 2012

MNZ054-056-064-152130-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
328 PM CDT SUN APR 15 2012

AT 324 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF TYLER. THIS STORM WAS MOVING NORTH
AT 45 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PORTER.
  ST LEO.
  SPRING CREEK.
  PROVIDENCE.
  BOYD.
  DAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4513 9645 4514 9553 4462 9561 4462 9639
      4463 9646
TIME...MOT...LOC 2028Z 191DEG 37KT 4436 9610

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:02 AM CDTWind AdvisoryMPXBlue Earth, Chippewa, Douglas, Faribault, Freeborn, Kandiyohi and 11 more33 hr
Apr 15, 4:02 AM CDTWind AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Le Sueur, McLeod and 8 more33 hr
Apr 15, 12:05 PM CDTSpecial Weather StatementMPXBenton, Chisago, Douglas, Isanti, Kanabec, Mille Lacs and 6 more55 min
Apr 15, 4:19 PM CDTSpecial Weather StatementMPXBrown41 min
Apr 15, 4:20 PM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine40 min
Apr 15, 4:52 PM CDTTornado WarningMPXRenville, Sibley26 min
Apr 15, 4:54 PM CDTSpecial Weather StatementMPXNicollet36 min
Apr 15, 5:23 PM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur52 min
Apr 15, 5:23 PM CDTTornado WarningMPXMcLeod, Sibley37 min
Apr 15, 5:38 PM CDTTornado WarningMPXMcLeod, Sibley16 min
Apr 15, 5:43 PM CDTTornado WarningMPXCarver, McLeod, Wright32 min
Apr 15, 5:44 PM CDTSevere Thunderstorm WarningMPXWright21 min
Apr 15, 6:30 PM CDTSpecial Weather StatementMPXHennepin30 min
Apr 15, 6:59 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington31 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.